Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 310, NWS Phoenix, AZ

September 28, 2022Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 28, 2022, 3:10 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2022, 3:10 PM MST (22:10 UTC)
Expired
Sep 28, 2022, 5:58 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 9 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KPSR 282210
FFWPSR
AZC013-021-290415-
/O.NEW.KPSR.FF.W.0310.220928T2210Z-220929T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
310 PM MST Wed Sep 28 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 915 PM MST Wednesday.

* At 310 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, 
  Seville, San Tan Mountain Park, Phoenix Mesa Gateway Airport, San 
  Tan Village Mall, San Tan Valley, Tumbleweed Park, Higley and 
  Santan.

This includes the following highways...
	AZ Route 87 between mile markers 150 and 159.
	AZ Route 202 between mile markers 40 and 47.

This includes the following streams and drainages...
  Queen Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3326 11186 3331 11182 3333 11175 3332 11169
      3329 11157 3322 11151 3315 11152 3310 11158
      3309 11164 3311 11177 3313 11182 3319 11187

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
2 follow-up statements
909 
WGUS75 KPSR 290014
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
514 PM MST Wed Sep 28 2022

AZC013-021-290415-
/O.CON.KPSR.FF.W.0310.000000T0000Z-220929T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
514 PM MST Wed Sep 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR MARICOPA AND PINAL COUNTIES...

At 514 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area earlier this afternoon. Up to 1 inch of 
rain has fallen, which may be resulting in areas of running water 
across low-water crossings as well as areas of standing water.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, 
  Seville, San Tan Mountain Park, Phoenix Mesa Gateway Airport, San 
  Tan Village Mall, San Tan Valley, Tumbleweed Park, Higley and 
  Santan.

This includes the following highways...
	AZ Route 87 between mile markers 150 and 159.
	AZ Route 202 between mile markers 40 and 47.

This includes the following streams and drainages...
  Queen Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3326 11186 3331 11182 3333 11175 3332 11169
      3329 11157 3322 11151 3315 11152 3310 11158
      3309 11164 3311 11177 3313 11182 3319 11187

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
764 
WGUS75 KPSR 290058
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
558 PM MST Wed Sep 28 2022

AZC013-021-290108-
/O.CAN.KPSR.FF.W.0310.000000T0000Z-220929T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
558 PM MST Wed Sep 28 2022

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA AND PINAL 
COUNTIES...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3326 11186 3331 11182 3333 11175 3332 11169
      3329 11157 3322 11151 3315 11152 3310 11158
      3309 11164 3311 11177 3313 11182 3319 11187

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 1:45 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 28, 1:45 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST Wed Sep 28 2022

.SYNOPSIS...
Slight chances for afternoon and evening showers and thunderstorms
will persist periodically through the weekend as marginally
supportive moisture lingers across the region. Storms will favor
terrain features and most communities will not experience rainfall.
however gusty winds and localized blowing dust will be more common.
Above average temperatures will cool somewhat closer to the seasonal
normal over the weekend.

&&

.DISCUSSION...
Early afternoon WV imagery depicts progressive, deep troughing
migrating into the NW Conus while low amplitude ridging situated
across the SW Conus was being eroded. In fact within the ridge axis,
a weak cyclonic circulation appears trapped into northern Mexico;
and vorticity lobes spinning about this feature will act as forcing
mechanisms for deep convective development through far southern
Arizona the next couple days. While the northern stream trough will
briefly stall over the Rockies this weekend in response to
downstream absorption of tropical system Ian, the pattern trend
suggests a quick resumption to progressive flow, albeit weak and not
yet capable of completely dislodging marginally favorable moisture
profiles in the Southwest.

Objective analysis and surface dewpoint observations show quite a
disparity in moisture availability across the forecast area
resulting in widely varying convective potential. Two areas seem
primed for more concentrated storm activity this afternoon 1) Pinal
and southern Maricopa counties where synoptically forced ascent will
be maximized on the northern periphery of an inverted trough stuck
in northern Mexico, and 2) mountain areas of SE California where
shallow thick moisture was being thrust over terrain features in
concert with sheared vorticity on the leading edge of the upstream
trough axis. The former can be characterized by limited MLCape
relying more on midlevel moisture, MUCape, and forced ascent to
generate storms in a high T/Td spread environment. In this area,
gusty winds and isolated showers/storms lasting into the evening
would be common given the thermodynamic parameters. Further to the
west, much higher MLCape exists as boundary layer mixing ratios
spike above 10 g/kg and total column PWAT nearing 1.25 inches. While
this activity may not have the longevity of action to the east,
moist inflow, lower T/Td spread, and cells becoming anchored on
terrain features will yield localized flood issues into the late
afternoon.

The overall synoptic scenario changes very little Thursday with the
inverted wave over northern Mexico once again providing the best
forcing. However, moist flow over lower desert terrain features
should also provide focused lift, and a preponderance of HREF
membership suggests robust thunderstorm development around the Kofa
range in SW Arizona, as well as another round in SE California
Thursday afternoon. Similar to today, any storms becoming anchored
on mountain peaks or training over the same area would result in
localized flooding issues, however the large T/Td spread and high
DCape will more likely promote gusty winds and patchy blowing dust.

Ensemble members suggest the Pacific NW trough temporarily stalling
over the northern/central Rockies over the weekend, though beginning
to absorb/dislodge the weak Sonoran low/inverted wave. This will
essentially keep the CWA in weak flow with varying amount of
supportive ascent, and only marginal moisture profiles. Not unlike
the current time frame, this marginal moisture will be juxtaposed
with temperatures aloft much cooler than the typical summer profile
such that instability with minimal CinH may still be realized. Any
terrain outcropping would be the most preferred initiation point,
and appropriately the automated NBM generalized a broad brushed 10%
POP across much of the lower elevations.

Through the first half of next week, the aforementioned Rockies
trough will finally eject east allowing more NW flow to overspread
the SW Conus. This type of pattern favors convection developing over
the Rim and Whites squeezing out what lingering moisture remains.
However, the eventual trend in this pattern is slow erosion of
moisture along with synoptic subsidence resulting in almost neglible
POPs by the middle of the week.

&&

.AVIATION...Updated 18Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Elevated easterly winds will continue this morning with some gusts
to around 20kts through mid-afternoon. Winds will shift a bit more
out of the southeast and possibly out of the south for a few hours
this afternoon as distant showers and storms south of Phoenix may
send weak outflows northward into the Phoenix area. Can't completely
rule out a shower or even a weak thunderstorm in the Phoenix area
this afternoon/early evening, but chances are at most 10%. Winds are
then expected to revert back to more typical easterly drainage winds
around/shortly before midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
No significant weather issues are expected through the TAF period
with occasional SCT midlevel decks. Winds at KBLH will eventually
turn southerly, while southeasterly winds are mostly likely at KIPL.
There may also be some isolated gusts in the teens at both terminals
this afternoon. There should also be some widely isolated showers
and thunderstorms across the area this afternoon/early evening, but
the chances are quite low (10-15%), so not included in TAFs.

&&

.FIRE WEATHER...
Above normal temperatures will continue through the rest of the
week, although slight cooling will occur going into the weekend.
Modest moisture across the western districts will provide chances
for isolated showers and thunderstorms through at least Wednesday
over higher terrain areas across southeastern CA and southwestern
AZ. Drying conditions by early next week will mostly end rain
chances across the majority of the area as high pressure rebuilds
across the region. Afternoon MinRHs through the end of the week will
mostly be between 15-25% each day, although slight increases in
MinRHs are expected going through the weekend. Enhanced easterly
winds are likely to prevail across much of southern Arizona through
today with morning gusts up to 25 mph. Winds later this week should
shift back to a more typical diurnal pattern with lighter winds
speeds.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...Feldkircher/Kuhlman
FIRE WEATHER...Young

In the hours before

Local storm report, Sep 28, 1:07 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     FLASH FLOOD      6 NNE JTNP-LOST HORSE R 34.09N 116.15W
09/28/2022                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            JTNP REPORTS THAT ROADS ARE WASHED OUT IN
            THE INDIAN COVE SECTION OF THE NATIONAL
            PARK.

&&

BF
Special weather statement, Sep 28, 2:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST Wed Sep 28 2022

AZZ548-550-551-553-282215-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
220 PM MST Wed Sep 28 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 315 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Tumbleweed Park, or near Sun Lakes. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, Gilbert
City Hall, Tumbleweed Park, Chandler City Hall, San Tan Village Mall,
San Tan Valley, Seville, Chandler Fashion Center Mall, San Tan
Mountain Park, Santan and Higley.

This includes the following highways...
AZ Interstate 10 between mile markers 166 and 174.
AZ Route 87 between mile markers 149 and 168.
AZ Route 202 between mile markers 40 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3324 11162 3318 11152 3308 11160 3309 11175
      3318 11197 3330 11191 3336 11180
TIME...MOT...LOC 2120Z 126DEG 2KT 3321 11179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hirsch
Special weather statement, Sep 28, 2:39 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
239 PM MST Wed Sep 28 2022

AZZ553-282230-
Northwest Pinal County AZ-
239 PM MST Wed Sep 28 2022

...A strong thunderstorm will impact portions of Pinal County through
330 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
La Palma, or 7 miles east of Casa Grande, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Casa Grande, Coolidge, La Palma, Blackwater, Toltec, Arizola,
Randolph and Coolidge Airport.

This includes the following highways...
AZ Interstate 10 between mile markers 187 and 204.
AZ Interstate 8 between mile markers 173 and 178.
AZ Route 87 between mile markers 124 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3287 11186 3315 11160 3293 11141 3276 11163
TIME...MOT...LOC 2139Z 123DEG 6KT 3289 11161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:05 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal55 min
Sep 28, 2:20 PM MSTSpecial Weather StatementPSRPinal55 min
Sep 28, 2:26 PM MSTDust Storm AdvisoryPSRPinal62 min
Sep 28, 2:39 PM MSTSpecial Weather StatementPSRPinal51 min
Sep 28, 3:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal55 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.